Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 5, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Apr 26, 2009, 8:07 PM CDT for 4 counties in Kansas. It was in force for 4 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2009, 8:07 PM CDT (01:07 UTC)
- Expired
- Apr 27, 2009, 12:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, KS, Pottawatomie County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 8:24 PM CDT | FLASH FLOOD | 5 S Alma, KS | 1 FOOT OF WATER CROSSING HWY 99. |
| Apr 26, 8:24 PM CDT | HEAVY RAIN 3.03 | Mcfarland, KS | |
| Apr 26, 8:55 PM CDT | FLASH FLOOD | Alma, KS | FLASH FLOOD OF 1 FOOT DEEP OF WATER RUNNING OVER HWY K18 JUST WEST OF K99 HWY. FLOODING REPORTED ON PAXICO ROAD NEAR NEWBERRY. |
| Apr 26, 9:18 PM CDT | HEAVY RAIN 3.25 | 3 Ene Belvue, KS | |
| Apr 26, 9:21 PM CDT | FLOOD | Holton, KS | WATER REPORTED RUNNING OVER K ROAD BETWEEN 118 AND 126 ROADS. |
| Apr 26, 9:43 PM CDT | FLOOD | 1 W St. Marys, KS | WATER RUNNING OVER HWY 24 AND IMPASSABLE. |
| Apr 26, 10:32 PM CDT | HEAVY RAIN 2.1 | 5 E Hoyt, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1568 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 13.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 270107
FFWTOP
KSC085-149-177-197-270500-
/O.NEW.KTOP.FF.W.0005.090427T0107Z-090427T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
807 PM CDT SUN APR 26 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
JACKSON COUNTY IN NORTHEAST KANSAS...
SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
* UNTIL MIDNIGHT CDT
* AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS OVER THE WARNED AREA.
NATIONAL WEATHER SERVICE RADAR ESTIMATED AND STORM SPOTTERS HAVE
REPORTED 2 INCHES OF RAINFALL PER HOUR. ADDITIONAL RAINFALL OF 1 TO
2 INCHES WILL BE POSSIBLE THROUGH 1000 AM CDT.
* LOCATIONS IMPACTED INCLUDE...
ALMA...
BELVUE...
CIRCLEVILLE...
DELIA...
HOLTON...
HOYT...
LOUISVILLE...
MAPLE HILL...
MAYETTA...
ROSSVILLE...
ST. MARYS...
WAMEGO...
WILLARD...
POTAWATOMI RESERVATION...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 325 AND 349.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3941 9557 3940 9558 3924 9559 3882 9629
3927 9640 3965 9555
$$
GARGANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 3:16 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, Apr 26, 3:16 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 316 PM CDT SUN APR 26 2009 .DISCUSSION... LEAD 5H TROUGH LIFTING NORTHEAST ACROSS WESTERN NE AND WILL CAUSE THE COLD FRONT TO PUSH SOUTHEAST ACROSS NORTH CENTRAL KS THIS EVENING. A STRONG 45 KT 850MB JET CONTINUES TO ADVECT DEEP GULF MOISTURE NORTHWARD ACROSS EASTERN KS. THE CLOUD COVER HAS PREVENTED STRONGER SFC HEATING THIS AFTERNOON THUS SFC BASED CAPES WERE ONLY IN THE 800 TO 1200 J/KG RANGE. BULK 0-6KM SHEAR RANGED FROM 35 KTS ACROSS THE WESTERN COUNTIES TO OVER 50 KTS ACROSS THE EASTERN COUNTIES. THOUGH 18Z SOUNDING SHOWED A BIT OF AN EML AROUND 850MB. IF THE ASCENT INCREASES LATER THIS AFTERNOON AND EARLY EVENING THEN ISOLATED THUNDERSTORMS MAY DEVELOP AND THE ENVIRONMENT WOULD BE FAVORABLE FOR SUPERCELL THUNDERSTORMS AHEAD OF THE LINE OF STRONG STORMS IN THE WESTERN COUNTIES OF THE CWA. THE LOW-LEVEL WINDS MAY VEER AHEAD OF THE SFC FRONT...THUS LOW-LEVEL SHEAR PROFILES MAY NOT BE TOO FAVORABLE FOR TORNADOES...BUT IF ISOLATED SUPERCELLS DO DEVELOP THERE IS ALWAYS A CHANCE FOR ISOLATED TORNADOES. THE MAIN THREAT TONIGHT WILL BE HEAVY RAINFALL...THE FRONT WILL PUSH SOUTHEAST ACROSS THE CWA AND THE SLOW MOVING SQUALL LINE MAY LEAD TO HIGH RAINFALL AMOUNTS ACROSS THE EASTERN TWO THIRDS OF THE CWA. THE ISENTROPIC LIFT WILL ALSO INCREASE NORTH OF THE BOUNDARY AS IT SLIPS SOUTHEAST THROUGH THE NIGHT. WE COULD HAVE SEVERAL ROUNDS OF ELEVATED THUNDERSTORMS AND HEAVY RAINFALL NORTH OF THE BOUNDARY THROUGH THE EARLY MORNING HOURS. I WILL KEEP THE FLOOD WATCH IN EFFECT THROUGH 700 AM CDT MONDAY MORNING. MONDAY THE MAIN 5H TROUGH WILL LIFT NORTHEAST ACROSS NE INTO IA AND BRING AN END TO THE PRECIP THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS. A SFC RIDGE WILL BUILD SOUTH ACROSS CENTRAL KS AND SKIES SHOULD CLEAR DURING THE AFTERNOON HOURS FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA. TUESDAY THROUGH THE EXTENDED FORECAST PERIOD...I DID NOT MAKE TOO MANY CHANGES...AND POPULATED WITH HPC DATA DUE TO SEVERE WEATHER OPERATIONS. ANOTHER 5H TROUGH WILL LIFT NORTHEAST INTO THE PLAINS BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TOWARDS THE MIDDLE AND END OF NEXT WEEK. && .AVIATION... CONVECTION TIMING IS THE MAIN QUESTION. NEXT FEW-SEVERAL HOURS MAY BE THE MOST CONVECTIVE-FREE TIME AFTER SUNRISE MONDAY GIVEN LATEST RADAR TRENDS...AND APPROACH OF FRONT AND UPPER WAVE LATER TODAY AND TONIGHT. HAVE HIT EVENING HOURS THE HARDEST AT THIS POINT THINKING STORMS TO THE SOUTHWEST SHOULD PERSIST. HEAVIER PRECIPITATION WOULD LIKELY BRING CONDITIONS BELOW MVFR...BUT CONFIDENCE IN TIMING IS TOO LOW AT THIS TIME FOR THIS DEGREE OF RESTRICTION. && .TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 7 AM MONDAY FOR KSZ009-KSZ010-KSZ011-KSZ012- KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037-KSZ038- KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. && GARGAN
Hazardous weather outlook, Apr 26, 3:44 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT SUN APR 26 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-272045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 344 PM CDT SUN APR 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING. THE SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO OR TWO MAY ALSO OCCUR. THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD BY TONIGHT AND SPREAD EAST INTO NORTHEAST AND EAST CENTRAL KANSAS. THE STORMS WILL BE CAPABLE OF SEVERE WEATHER INTO THE EVENING AND WIDESPREAD FLASH FLOODING WILL BECOME A GREATER HAZARD AS THESE STORMS PRODUCE SEVERAL ROUNDS OF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS SHOULD COME TO AN END FROM WEST TO EAST DURING THE DAY MONDAY. RIVER FLOODING COULD OCCUR AS WATER LEVELS RISE FROM OVERNIGHT RAINFALL. THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH SATURDAY OVER THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Apr 26, 5:40 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
540 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 3 E HERINGTON 38.66N 96.89W
04/26/2009 E0.50 INCH MORRIS KS TRAINED SPOTTER
&&
MRCLocal storm report, Apr 26, 5:54 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
554 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 3 NW MANHATTAN 39.21N 96.61W
04/26/2009 E0.88 INCH RILEY KS TRAINED SPOTTER
&&
MRCLocal storm report, Apr 26, 6:01 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
601 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST MANHATTAN 39.18N 96.57W
04/26/2009 M54 MPH RILEY KS ASOS
&&
MRCSpecial weather statement, Apr 26, 7:05 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 705 PM CDT SUN APR 26 2009 KSZ012-270030- BROWN- 705 PM CDT SUN APR 26 2009 ...SIGNIFICANT WEATHER ALERT FOR BROWN COUNTY... THROUGH 730 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 40 MPH ACROSS PORTIONS OF BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ROBINSON...EVEREST...AND IOWA SAC AND FOX RESERVATION. A TORNADO WATCH IS ALSO IN EFFECT.
Local storm report, Apr 26, 7:38 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
738 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND GST 2 SSW BURDICK 38.54N 96.86W
04/26/2009 E70 MPH MORRIS KS TRAINED SPOTTER
LOST POWER
&&
BYRNELocal storm report, Apr 26, 7:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
757 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FLASH FLOOD E DELIA 39.24N 95.96W
04/26/2009 JACKSON KS TRAINED SPOTTER
106TH BETWEEN G AND H ROADS. 6 INCHES.
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Lyon, Morris, Riley, Wabaunsee | 48 min |
| Apr 26, 7:44 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 46 min |
| Apr 26, 8:02 PM CDT | Tornado Warning | TOP | Wabaunsee | 17 min |
| Apr 26, 8:56 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson | 3 hr |
| Apr 26, 9:04 PM CDT | Areal Flood Advisory | TOP | Osage, Shawnee | 4 hr |
| Apr 26, 9:14 PM CDT | Flash Flood Warning | TOP | Shawnee | 3 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Franklin | 4 days |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Anderson, Franklin | 48 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Ottawa | 7 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Dickinson | 20 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Dickinson, Geary | 20 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Jackson, Shawnee | 25 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Pottawatomie | 35 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Marshall | 25 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Marshall | 31 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Dickinson | 12 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Lyon | 4 days |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Shawnee | 25 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Riley | 20 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Wabaunsee | 20 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Clay | 24 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Osage | 25 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Dickinson, Ottawa, Saline | 7 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Franklin | 46 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Franklin, Osage | 48 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Lyon, Osage | 25 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Washington | 12 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Lyon | 25 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Lyon | 44 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Coffey, Lyon | 5 days |
| Apr 26, 9:36 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage and 1 more | 4 hr |
| Apr 26, 9:47 PM CDT | Flash Flood Warning | TOP | Jefferson | 2 hr |
| Apr 26, 10:20 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris, Pottawatomie, Riley, Wabaunsee | 3 hr |
| Apr 27, 12:01 AM CDT | Areal Flood Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 6 hr |
| Apr 27, 1:27 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Dickinson, Geary, Lyon, Osage and 2 more | 6 hr |
| Apr 27, 3:47 AM CDT | River Flood Warning | TOP | Geary | 29 hr |
| Apr 27, 10:12 AM CDT | River Flood Warning | TOP | Coffey | 12 hr |
| Apr 27, 1:25 PM CDT | Areal Flood Warning | TOP | Jefferson | 6 hr |
| Apr 27, 2:15 PM CDT | River Flood Warning | TOP | Douglas, Jefferson | 17 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.